Skip to main content

Does Tall Man Lettering Prevent Drug Name Confusion?

By:
Scott Schroeder

The Center for Communication and Health at Northwestern places a strong emphasis on research. One aspect of the Center’s research agenda is the prevention of drug name confusion errors. A drug name confusion error is when two drug names that look alike or sound alike, such as hydroxyzine and hydralazine or Zyrtec and Zantac, get mixed-up and the patient receives the wrong medication. These errors can be harmful, even fatal.

A strategy that has been put forth to prevent these errors involves capitalizing certain letters in drug names in order to emphasize differences, a strategy known as Tall Man lettering. For example, hydroxyzine and hydralazine might be written as hydrOXYzine and hydrALAzine. These names now look more different, so perhaps they will be confused less often. But does it work?

Patient safety experts thought Tall Man lettering was a prudent strategy for preventing errors, so they widely implemented it in hospitals and pharmacies. However, not much research had been done on the effectiveness of Tall Man lettering until recently. Bruce Lambert, Scott Schroeder, and Bill Galanter reviewed this research in April’s edition of the journal BMJ Quality and Safety. Their review suggests that, while a good idea on its face, Tall Man lettering may not be as effective as initially believed. They point to a number of studies that have found Tall Man lettering to have limited or no effectiveness, including a recent large scale, longitudinal, observational study. They call for more definitive studies and caution against letting practice get out in front of evidence. The full article is available here.